Nebraska, 2017Extreme Cold in Nebraska, December 31, 2017
December 31, 2017 · NWS LBF · 9 events in 9 counties and zones
A bitter cold arctic air mass brought dangerous wind chills to portions of north central Nebraska during the overnight and morning hours on Sunday December 31st. Lowest wind chills of 30 to 35 below were common.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A bitter cold arctic air mass brought dangerous wind chills to portions of north central Nebraska during the overnight and morning hours on Sunday December 31st. Lowest wind chills of 30 to 35 below were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Dec 30, 11:21 PM CST, 39 minutes earlier.
Area forecast discussion, Dec 30, 11:21 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1121 PM CST Sat Dec 30 2017
.SHORT TERM...(This evening through Sunday)
Issued at 331 PM CST Sat Dec 30 2017
The primary forecast challenges through Sunday afternoon are
temperatures and snow. Near record cold continues as the next (and
coldest thus far) polar plunge swings around the Hudson Bay low.
Meanwhile, a shortwave is currently dropping through the northern
Plains and will traverse the forecast area this evening.
Precip... The first round of flurries/light snow showers has moved
across the northern tier of the state late morning, and the next is
just north of the Neb/SoDak border as of 21z. Mid level moisture has
been present for much of today, but fgen really increases early this
evening as the wave nears. Forecast soundings suggest decent lift
sub H7, while isentropic analysis (mainly at 270-275K) also shows
upglide in a nearly saturated layer. Sfc obs and RAP mesoanalysis
suggest two layers of the temp profile in the DGZ... one from the
sfc to about H85 and another H7 to H6, with colder air in between
and the elevated warm layer (pushing -5C). In short, relatively
little of the saturation and forcing occur in the DGZ. However, with
fairly high SLR's (20:1) and plenty of upper level support (130kt+
H3 jet overhead), kept minor accumulations (1-2") along/north of Hwy
20. Subsidence quickly takes over after 06z, essentially shutting
off precip potential. Dry air gradually entrains through the day on
Sunday, helping to clear out the stratus, mainly north. Farther
south, low level moisture and lift support brief snow showers and/or
flurries through tonight. Continued scattered flurries into Sunday
afternoon across the far southwest (mainly Perkins and Chase
counties) to account for upslope flow.
Temps... Continued the trend of using the coldest guidance for
tonight lows and Sunday highs. The 30/12z model suite is in
agreement regarding H85 temps approaching -25C across the Sandhills
(around 1%ile of climo) and a 1050mb+ sfc high pushing into the
state. Made no change to current Wind Chill headlines as air temps
alone drop below -15F tonight across the north and -5 to -10F south.
Clouds and northerly winds will do little to help temps recover
Sunday, as highs stay below zero north and struggle to reach 5 above
south.
.LONG TERM...(Sunday night through Saturday)
Issued at 331 PM CST Sat Dec 30 2017
The models, which are in very good agreement, suggest the 1045+mb
arctic high will move very slowly through the Missouri Basin Monday.
This will support subzero lows and wind chill advisories or warnings
both Monday and Tuesday morning. A blend of guidance plus bias
correction was the basis for lows of 10 below to 20 below zero
Monday morning and 5 below to 10 below zero Tuesday. Wind speeds
will be fairly light, generally 5 to 10 mph both mornings and near
calm at times in some locations. Both the NAM and GFS indicate
precipitable water between 0.10 and 0.15 inches which should support
good radiational cooling. These models show a swath of low clouds
persisting Monday morning but clear skies are indicated Tuesday
morning.
Once this arctic high moves off south and east Tuesday afternoon,
high temperatures should warm into the 20s. Arctic high pressure
will move south through the Midwest Wednesday and back into western
Neb. This high will ridge slowly south Thursday and Friday. We
should see a prolonged period of south winds recycling cold air
north. The model consensus would suggest a relatively brief period
of low clouds on the wrn flank of the high pressure system affecting
ncntl Neb. The high temperature forecast Wednesday through Friday is
for 20s and 30s.
The high pressure system ridging through the Midwest should be
across the Southeast U.S. by Saturday, well south and east of
Nebraska, and the models signal a chinook with west and southwest
winds developing next Saturday for highs in the 30s and 40s.
The forecast is dry and the temperature forecast is a blend of model
guidance data, plus biased correction. Bias correction had little
impact on the high and low temperatures but did suggest the warm up
late next week could commence as early as Friday and high
temperatures Saturday could be about 5 degrees warmer than currently
forecast.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1120 PM CST Sat Dec 30 2017
Snow has moved out of the region with only some light flurries
remaining. Confidence in flurries is low and therefore have omitted
them from the prevailing TAF forecast. The story for the remaining
24 hours will be continued low ceilings under 5000 feet at both
sites. Ceilings rise back into VFR conditions by mid morning at KVTN
and early afternoon at KLBF. A scattered sky and light winds near 5
knots will then remain for the rest of Sunday.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST /11 AM MST/ Monday for
NEZ022>025-035>038-056>059-069>071.
Wind Chill Warning until noon CST /11 AM MST/ Monday for
NEZ004>010-026>029-094.
&&
SHORT TERM...Snively
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Dec 30, 3:37 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CST Sat Dec 30 2017
NEZ004>010-022>029-035>038-056>059-069>071-094-312145-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CST Sat Dec 30 2017 /237 PM MST Sat Dec 30 2017/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
The combination of very cold air and some wind will result in
dangerously low wind chills. See the latest Wind Chill Warning and
Advisory products for details.
Light snow will move through north central Nebraska through the
late evening hours. Up to two inches accumulation is possible
along and north of Highway 20, with around one inch for areas
north of Highway 2.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
The Wind Chill Warning and Advisory products continue through
Monday morning due to dangerously low wind chills.
A wind chill advisory could be needed again Tuesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
DS
Extreme Cold/Wind Chill, Eastern Cherry
- When
- December 31, 12:00 AM CST to 10:00 AM CST
- Where
- Eastern Cherry forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across eastern Cherry County during the overnight and morning hours on Sunday, December 31st. A mesonet station near Valentine recorded a lowest wind chill of 30 below at 454 am CST while another mesonet station 14 miles north northeast of Brownlee recorded a lowest wind chill of 30 below at 814 am CST.
Extreme Cold/Wind Chill, Brown
- When
- December 31, 12:00 AM CST to 10:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.430, -99.929 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across Brown County during the overnight and morning hours on Sunday, December 31st. A mesonet station near Rose recorded a lowest wind chill of 34 below at 300 am CST while the Ainsworth AWOS site recorded a lowest wind chill of 33 below at 635 am CST.
Extreme Cold/Wind Chill, Keya Paha
- When
- December 31, 12:00 AM CST to 10:00 AM CST
- Where
- Keya Paha forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.879, -99.712 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across Keya Paha County during the overnight and morning hours on Sunday, December 31st. The mesonet site located 10 miles southeast of Mills recorded a lowest wind chill of 30 below at 520 am CST while the nearby Ainsworth AWOS site recorded a lowest wind chill of 33 below at 635 am CST.
Extreme Cold/Wind Chill, Rock
- When
- December 31, 12:00 AM CST to 10:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.421, -99.450 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across Rock County during the overnight and morning hours on Sunday, December 31st. The nearby mesonet site located 10 miles southeast of Mills recorded a lowest wind chill of 30 below at 520 am CST while the nearby Ainsworth AWOS site recorded a lowest wind chill of 33 below at 635 am CST.
Extreme Cold/Wind Chill, Holt
- When
- December 31, 12:00 AM CST to 12:00 PM CST
- Where
- Holt forecast zone
- Reported by
- AWOS
- Coordinates
- 42.456, -98.784 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across Holt County during the overnight and morning hours on Sunday, December 31st. The O'Neill AWOS site recorded a lowest wind chill of 30 below at 435 am CST. A mesonet site located in Ewing recorded a lowest wind chill of 30 below at 945 am CST.
Extreme Cold/Wind Chill, Blaine
- When
- December 31, 12:00 AM CST to 12:00 PM CST
- Where
- Blaine forecast zone
- Reported by
- Mesonet
- Coordinates
- 41.913, -99.977 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across Blaine County during the overnight and morning hours on Sunday, December 31st. A mesonet site located 6 miles east of Halsey recorded a lowest wind chill of 30 below at 1005 am CST.
Extreme Cold/Wind Chill, Boyd
- When
- December 31, 12:00 AM CST to 12:00 PM CST
- Where
- Boyd forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.900, -98.766 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across Boyd County during the overnight and morning hours on Sunday, December 31st. A mesonet site located in Butte recorded a lowest wind chill of 31 below at 600 am CST.
Extreme Cold/Wind Chill, Sheridan
- When
- December 31, 12:00 AM MST to 9:00 AM MST
- Where
- Sheridan forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.505, -102.409 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across Sheridan County during the overnight and morning hours on Sunday, December 31st. A mesonet station near Gordon recorded a lowest wind chill of 30 below at 330 am MST.
Extreme Cold/Wind Chill, Western Cherry
- When
- December 31, 12:00 AM MST to 9:00 AM MST
- Where
- Western Cherry forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.545, -101.119 (the zone’s center; the record gives no point)
Dangerous wind chills of 30 to 35 below zero occurred across western Cherry County during the overnight and morning hours on Sunday, December 31st. A nearby mesonet station near Gordon recorded a lowest wind chill of 30 below at 330 am MST.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Arkansas, December 31, 20171 death · 1 event
- Dense Fog in California, December 31, 20171 death · 1 event
- Extreme Cold and Cold in New York, December 31, 201727 events
- Winter Weather in North Carolina, December 31, 201715 events
- Winter Weather in Mississippi, December 31, 20179 events
- Cold in Wyoming, December 31, 20176 events
- Extreme Cold in Iowa, December 31, 20176 events
- Extreme Cold in Minnesota, December 31, 20174 events
- Extreme Cold in Maine, December 31, 20174 events
- Winter Storm and High Wind in Alaska, December 31, 201770 kt wind · 4 events
- Cold in West Virginia, December 31, 20174 events
- Winter Weather in Virginia, December 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728661, 728662, 728663, 728664, 728665, 728666, 728667, 728658, 728660.